Alert archive / West Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 118, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 14, 2015, 6:23 PM EDT for 5 counties in West Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2015, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 14, 2015, 7:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 14, 5:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 5:22 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 14, 5:22 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT TUE JUL 14 2015
.SYNOPSIS...
MID/UPPER LEVEL DISTURBANCE IN NORTHWEST FLOW SWINGS THRU THIS
EVENING. SURFACE COLD FRONT TONIGHT. DRIER WEDNESDAY BEHIND THE
FRONT. WARMER BY THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
STORMS FIRING AS EXPECTED AHEAD OF FRONT AND MID LEVEL TROF AXIS.
STORMS INTO PERRY COUNTY BY 19Z...MOVING ESE AROUND 35 KNOTS.
HOPING ENOUGH MID LEVEL DYNAMICS AND WITH MID LEVEL TROF PASSING
AROUND 00Z...THAT THE VEERING FLOW AND STEERING CURRENT PREVENTS
ANY ESE TO WNW TRAINING...AND PUSHES THE MAIN LINE QUICKLY ESE.
CAN HANDLE 0.50 TO .75 OF RAIN IN THE WET COUNTIES...IF WE CAN GET
THE MAIN LINE PASS AFTER REACHING THAT PCPN RANGE. THE LOWERING
FLASH FLOOD THREAT MAY BE AT THE PRICE OF WIND/HAIL. THE WIND
AND HAIL THREAT IS GREATER TODAY...WITH MORE AVAILABLE CAPE.
A FEW LIGHTER SHOWERS EXPECTED OVERNIGHT ASSOCIATED WITH THE
FRONT. HAVE LOW CLOUDS DEVELOPING IN THE WAKE OF THE FRONT...
AND LINGERING 12Z TO 15Z WEDNESDAY...BEFORE LIFTING. A FEW
LIGHT SHOWERS COULD LINGER WEDNESDAY MORNING IN THE WV
MOUNTAINS. FIGURING DEW POINTS WILL NOT BE IN ANY BIG HURRY
TO LOWER IN WAKE OF THE FRONT...DUE TO WET VEGETATION.
LOOKING FORWARD TO THE DRIER AIR MOVING IN DURING THE DAY ON
WEDNESDAY AFTERNOON.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST. COLD
FRONT WELL TO THE SOUTH OF THE AREA AT THE START OF THE
PERIOD...WITH HIGH PRESSURE IN CONTROL. THE HIGH WILL GRADUALLY
SLIDE OFF TO THE EAST ON THURSDAY...ALLOWING FOR A RETURN
FLOW...AND THE POSSIBILITY OF EITHER JUST SOME CU...OR -SHRA
ACROSS THE MOUNTAIN COUNTIES THURSDAY AFTERNOON.
AREA WILL STAY DRY ON FRIDAY...BUT HUMIDITY WILL BE ON THE
INCREASE. ANOTHER FRONT WILL APPROACH THE AREA FROM THE WEST LATER
ON FRIDAY...WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE WEST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GENERALLY USED WPC THINKING WITH SOME TWEAKS. SURFACE HIGH PRESSURE
WILL MOVE EAST ON SATURDAY. EXPECT SOME UPPER LEVEL RIDGING ON
SUNDAY AND SUNDAY NIGHT WHICH SHOULD LIMIT THE COVERAGE OF ANY
CONVECTION DURING THIS PERIOD. A WEAK COLD FRONT WILL THEN
APPROACH THE REGION FROM THE NORTHWEST MONDAY NIGHT...BEFORE
PUSHING SOUTHEAST ON TUESDAY.
DAYTIME TEMPERATURES WILL BE QUITE WARM/HOT WITH MID 80S TO LOWER
90S ACROSS THE LOWLANDS. BEHIND THE FRONT...COOLER AIR WILL FILTER
IN.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
HAVE CONVECTIVE COMPLEX MOVING ESE AROUND 35 TO 40 KNOTS THROUGH
MOST TAF SITES MOSTLY 1930Z TO 23Z. LINGERING LIGHTER SHOWERS
POSSIBLE WITH THE FRONT. BRIEF IFR IN ANY THUNDERSTORM. WIND GUSTS
OF 40 KNOTS EASILY POSSIBLE.
DEVELOPING STRATUS NR 1 THSD FT 03Z TO 06Z...THEN LINGERING IN WV
12Z TO 15Z BEFORE LIFTING. FIGURING LOW LEVEL FLOW AND THE STRATUS
SHOULD PREVENT THICK FOG DEVELOPING. ANY FOG SHOULD BE TEMPORARILY
AND RAIN INDUCED IN THE HIGH DEW POINT AIR.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: EXTENT AND TIMING OF LOWER POST FRONTAL STRATUS
COULD VARY.
AFTER 18Z WEDNESDAY...IFR IN FOG POSSIBLE 06Z TO 12Z THURSDAY...AND
MAYBE AGAIN FRIDAY MORNING.
.HYDROLOGY...
WE ARE MOST CONCERN ABOUT THE COAL RIVER...IF IT GETS HIT AGAIN LATE
TODAY AND THIS EVENING...SINCE CREST FROM JUST THE RAIN LAST
NIGHT WOULD BE 06Z TO 12Z TUESDAY. HOPING THE SHOT OF RAIN IS
QUICK AND WITH BASIN AREA AMOUNTS AOB 0.75 INCHES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ066-067-
075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR KYZ101>103-
105.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...KTB/SL
NEAR TERM...KTB/30
SHORT TERM...SL
LONG TERM...JSH
AVIATION...KTBHazardous weather outlook, Jul 14, 12:51 PM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1251 PM EDT TUE JUL 14 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 037>040-046-047-151700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1251 PM EDT TUE JUL 14 2015 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024>026-033>036-151700- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE- 1251 PM EDT TUE JUL 14 2015 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS EVENING...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE MAIN THREATS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 14, 6:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG WELLSTON 39.12N 82.54W
07/14/2015 JACKSON OH 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER RLX1501702
ARBLocal storm report, Jul 14, 6:05 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG JACKSON 39.05N 82.63W
07/14/2015 JACKSON OH 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER RLX1501703
ARBLocal storm report, Jul 14, 6:16 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG MIDDLEPORT 39.00N 82.06W
07/14/2015 MEIGS OH 911 CALL CENTER
TREE DOWN ON HOUSE
&&
EVENT NUMBER RLX1501705
ARBLocal storm report, Jul 14, 6:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG MIDDLEPORT 39.00N 82.06W
07/14/2015 MEIGS OH 911 CALL CENTER
POWER LINES AND POLES DOWN
&&
EVENT NUMBER RLX1501706
ARBLocal storm report, Jul 14, 6:19 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 1 WNW CHARLESTON 38.35N 81.64W
07/14/2015 KANAWHA WV EMERGENCY MNGR
ROOF BLOWN OFF OF CAR WASH AT VIRGINIA ST. AND PENNA
AVE.
&&
EVENT NUMBER RLX1501707
FBLocal storm report, Jul 14, 6:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD HUNTINGTON 38.41N 82.43W
07/14/2015 CABELL WV PUBLIC
1 TO 2 FT OF FAST MOVING WATER FLOODING ARLINGTON BLVD.
&&
EVENT NUMBER RLX1501708
NWThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:30 AM EDT | Flash Flood Warning | RLX | Mason | 6 hr |
| Jul 14, 1:51 AM EDT | Flash Flood Warning | RLX | Boone, Cabell, Jackson, Kanawha, Mason, Putnam and 1 more | 5 hr |
| Jul 14, 2:10 AM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 3 hr |
| Jul 14, 2:23 AM EDT | Flash Flood Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Logan, Mingo and 2 more | 4 hr |
| Jul 14, 2:48 AM EDT | Flash Flood Warning | RLX | Jackson | 3 hr |
| Jul 14, 3:21 AM EDT | Flash Flood Warning | RLX | Boone, Clay, Fayette, Kanawha, Logan, McDowell and 5 more | 6 hr |
| Jul 14, 4:18 AM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Jul 14, 6:05 AM EDT | Flash Flood Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Logan, Mingo and 2 more | 6 hr |
| Jul 14, 3:52 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Pleasants, Ritchie, Wirt, Wood | 53 min |
| Jul 14, 3:59 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 61 min |
| Jul 14, 4:27 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason | 63 min |
| Jul 14, 4:34 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Doddridge, Gilmer, Harrison, Jackson, Lewis and 5 more | 56 min |
| Jul 14, 4:45 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam, Roane | 15 min |
| Jul 14, 4:51 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam, Roane | 54 min |
| Jul 14, 4:56 PM EDT | Flash Flood Warning | RLX | Cabell, Mason, Putnam | 4 hr |
| Jul 14, 5:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Mason, Wayne | 64 min |
| Jul 14, 5:18 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Braxton, Calhoun, Clay, Gilmer, Jackson and 5 more | 57 min |
| Jul 14, 5:43 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, Mingo and 2 more | 62 min |
| Jul 14, 5:48 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Fayette, Gilmer, Kanawha, Lewis and 5 more | 57 min |
| Jul 14, 5:54 PM EDT | Flash Flood Warning | RLX | Lincoln, Wayne | 4 hr |
| Jul 14, 6:06 PM EDT | Flash Flood Warning | RLX | Boone, Kanawha, Logan, Mingo | 4 hr |
| Jul 14, 6:35 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, Mingo and 4 more | 55 min |
| Jul 14, 6:59 PM EDT | Flash Flood Warning | RLX | McDowell, Wyoming | 4 hr |
| Jul 14, 6:59 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Logan, McDowell, Mingo, Raleigh, Wyoming | 61 min |
| Jul 13, 11:13 PM EDT | Flash Flood Warning | RLX | Jackson | 13 hr |
| Jul 14, 12:12 AM EDT | Flash Flood Warning | RLX | Gallia, Jackson | 7 hr |
| Jul 14, 12:28 AM EDT | Flash Flood Warning | RLX | Athens, Jackson, Meigs, Vinton | 3 hr |
| Jul 14, 3:26 AM EDT | Flash Flood Warning | RLX | Athens, Jackson, Meigs, Vinton | 3 hr |
| Jul 14, 2:34 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 56 min |
| Jul 14, 3:01 PM EDT | Special Weather Statement | RLX | Athens, Morgan | 59 min |
| Jul 14, 3:21 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Morgan, Perry, Vinton | 54 min |
| Jul 14, 3:42 PM EDT | Special Weather Statement | RLX | Gallia, Jackson, Vinton | 63 min |
| Jul 14, 4:25 PM EDT | Flash Flood Warning | RLX | Athens, Gallia, Jackson, Vinton | 4 hr |
| Jul 14, 4:44 PM EDT | Flash Flood Warning | RLX | Meigs | 4 hr |
| Jul 14, 5:39 PM EDT | Flash Flood Warning | RLX | Lawrence | 4 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.